I’ve always had a healthy respect for medication. As my mother used to say, “better living through chemistry.” But since I began blogging for the law firm and getting the FDA MedWatch alerts, I’ve become a little skittish. I realize severe adverse reactions are rare, so I still take my favorite painkiller Advil (I had banned it for a few weeks).
This week I received a Safety Communication from the FDA about stimulant medication to treat attention-deficit hyperactivity disorder (ADHD) that concerned me. I know several children who take or have taken these meds. Their parents tell me they make a world of difference. My niece we medicated for the disorder, and my therapist believes I was among the undiagnosed children before the condition was a household name. I am fully aware that ADHD runs in families and my very active son could be affected.
Earlier this week, the FDA alerted consumers that it is continuing an ongoing review of ADHD meds because of reports of sudden cardiac death in healthy children. The events are part of a study published in the American Journal of Psychiatry. Because of the study’s limitations, the FDA urges parents not to stop a child’s stimulant medication based on this information and to discuss concerns about the use of these medications with the health care professional who prescribed the medications.
The study, which is funded by the FDA and the National Institute of Mental Health, compared the use of stimulant medications in 564 healthy children from across the United States who died suddenly, to the use of stimulant medications in 564 children who died as passengers in a motor vehicle accident. The study’s authors concluded that there may be an association between the use of stimulant medications and sudden death in healthy children.
The FDA raises concerns about the data content because of a number of factors: a significant lag time between dates when the deaths occurred and collection of the data; the difference in circumstances of death varied between family or caregiver; sudden, unexplained death in a child would be more likely to trigger a post-mortem inquiry into the cause of death than death due to blunt force trauma as a result of a motor vehicle collision; and there was a low frequency of stimulant use reported in both the study group and the control group.
The agency advises that any child who develops cardiovascular symptoms such as chest pain, shortness of breath or fainting during stimulant medication treatment should immediately be seen by a doctor.
The FDA is continuing to review the strengths and limitations of this and other epidemiological studies and the agency along with the Agency for Healthcare Research and Quality are sponsoring a large epidemiological study that will provide further information about the potential for risks associated with stimulant medication use in children. That data is expected to be completed in late 2009.